Florida, 2019

Lightning Strike in Florida, July 16, 2019

July 16, 2019 · NWS TBW · 1 event in 1 county or zone

Easterly flow produced scattered sea breeze thunderstorms throughout the afternoon. A lightning strike from one of these storms caused a house fire in Venice.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Easterly flow produced scattered sea breeze thunderstorms throughout the afternoon. A lightning strike from one of these storms caused a house fire in Venice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 16, 2:33 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 2:33 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
333 PM EDT Tue Jul 16 2019

.DISCUSSION (Tonight - Next Tuesday)...
Little overall change to the forecast through the period as
mid/upper level ridging will hold over Florida through the work
week then shifts north over the eastern U.S. over the weekend
before being suppressed south as a trough moves into the eastern
states early next week. Meanwhile at the surface the ridge axis
meanders over north central and central parts of the Florida
peninsula through the period and gradually weakens some which will
allow the west coast sea breeze to move further inland.

For the rest of this afternoon scattered showers and thunderstorms
will continue to develop and move toward the west lingering around
the Tampa Bay area northward during the evening. Later this
evening and overnight we'll see mostly clear to partly cloudy
skies with any leftover convection moving well out into the gulf.

Through the weekend we'll see a pretty typical summertime pattern
with scattered mainly afternoon and evening convection each day
moving out into the gulf during the night. The location of the
subtropical ridge will be the main driving force in our day-to-day
thunderstorm coverage and location. Other than minor fluctuations
north to south, the ridge axis should generally set up over
central Florida, which will allow afternoon sea breezes to push
steadily inland from the Tampa Bay area north. Sea breezes south
of Tampa Bay will have a tougher time moving inland against the
predominant east t southeast flow south of the axis.

Early next week the exact location of the subtropical ridge varies
between the models depending on how deep the trough gets over the
eastern states. For now it looks the axis will shift south some
into south central Florida with a more southwest flow across the
Nature Coast with light southeast to south elsewhere. Plenty of
moisture will remain in place leading to more scattered showers
and thunderstorms.

Temperatures will be near to a couple of degrees above normal
through the period.

&&

.AVIATION...
MVFR/local IFR conditions along with gusty winds will be possible
in scattered showers and thunderstorms at the terminals this
afternoon and evening. Otherwise, mainly VFR conditions are
expected with easterly winds at 5 to 8 knots, except westerly near
the coast this afternoon. Early tonight winds will become light
east to southeast and then increase to 5 to 8 knots again during
Wednesday morning.

&&

.MARINE...
A ridge of high pressure will provide light winds and slight seas
through the week with a shift to onshore each afternoon as the sea
breeze develops. Isolated to scattered convection will be
possible, especially during the nighttime and early morning hours.

&&

.FIRE WEATHER...
Sufficient low level moisture will keep relative humidity values
above critical levels through the week with no Red Flag
conditions expected. No significant fog is expected through the
period.

&&

.Preliminary Point Temps/PoPs...
TPA  91  78  92  77 /  40  40  50  30
FMY  94  76  92  75 /  60  20  60  30
GIF  95  75  94  75 /  40  20  60  30
SRQ  92  76  91  76 /  40  30  40  30
BKV  95  74  94  73 /  40  30  50  30
SPG  92  80  91  80 /  30  30  40  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

Close

In the hours before

Special weather statement, Jul 16, 2:46 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
346 PM EDT Tue Jul 16 2019

FLZ165-265-162015-
Inland Lee FL-Coastal Lee FL-
346 PM EDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 415 PM
EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cape Coral, moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cape Coral, Fort Myers, Matlacha Isles-Matlacha Shores, Harlem
Heights, McGregor, Iona, St. James City, Matlacha, Pine Island
Center, Cypress Lake, Lochmoor Waterway Estates and Punta Rassa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2664 8213 2666 8194 2661 8194 2659 8193
      2660 8193 2661 8191 2662 8192 2663 8192
      2664 8190 2651 8191 2651 8210
TIME...MOT...LOC 1946Z 090DEG 11KT 2658 8197

TBW
Local storm report, Jul 16, 4:29 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
529 PM EDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     2 SE SOLANA             26.92N 82.00W
07/16/2019  M44 MPH          CHARLOTTE          FL   ASOS

            ASOS STATION KPGD PUNTA GORDA.

&&
Local storm report, Jul 16, 4:39 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
539 PM EDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 NW PORT CHARLOTTE     26.99N 82.11W
07/16/2019  M51 MPH          CHARLOTTE          FL   MESONET

            MESONET STATION DW9045 PORT CHARLOTTE.

&&
Special weather statement, Jul 16, 4:40 PM EST, 1 hour before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
540 PM EDT Tue Jul 16 2019

FLZ160-162-260-162230-
Coastal Charlotte FL-Inland Sarasota FL-Coastal Sarasota FL-
540 PM EDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHARLOTTE AND
SOUTHEASTERN SARASOTA COUNTIES UNTIL 630 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Port, moving west at 25 mph. A wind gust to 51 mph was
recently measured near Port Charlotte.

Wind gusts up to 50 mph will continue to be possible with this storm.

Locations impacted include...
North Port, Port Charlotte, Murdock, Gulf Cove, South Venice, El
Jobean, Palm Island, Placida, Rotonda, Grove City, Warm Mineral
Springs, Venice Gardens and Nokomis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2712 8245 2705 8212 2686 8211 2678 8226
      2679 8227 2678 8227 2677 8229
TIME...MOT...LOC 2139Z 091DEG 21KT 2696 8221

TBW

The radar

The Tampa radar (KTBW), 63 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sarasota

When
July 16, 5:40 PM EST
Where
Sarasota County, 3.99 mi ENE of Nokomis
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
27.138, -82.368

Lightning was suspected to have caused a fire in the roof of a house in Venice. Fire crews put out the fire in the attic before it spread to the rest of the house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829235.